Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 56, NWS Denver/Boulder, CO

May 11, 2005Adams County, Arapahoe County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 11, 2005, 3:02 PM MDT for Adams County, Arapahoe County, Washington County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2005, 3:02 PM MDT (21:02 UTC)
Expired
May 11, 2005, 3:45 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Adams County, CO, Arapahoe County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 76 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 2:10 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 112102
SVRBOU
COC001-005-121-112145-
/O.NEW.KBOU.SV.W.0056.050511T2102Z-050511T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
302 PM MDT WED MAY 11 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ADAMS COUNTY IN NORTHEAST COLORADO
  EASTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
  SOUTHWESTERN WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 345 PM MDT

* AT 255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 15 MILES SOUTHWEST OF LAST CHANCE...OR ABOUT 25
  MILES NORTH OF LIMON...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODLIN
  SCHOOL...LINDON AND LAST CHANCE.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3966 10395 3957 10377 3981 10319 4004 10341

$$
DANKERS
1 follow-up statement
000 
WWUS55 KBOU 112125
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT WED MAY 11 2005

COC001-005-121-112145-
/O.CON.KBOU.SV.W.0056.000000T0000Z-050511T2145Z/
WASHINGTON CO-ARAPAHOE CO-ADAMS CO-
325 PM MDT WED MAY 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM MDT FOR
SOUTHEASTERN ADAMS...EASTERN ARAPAHOE AND SOUTHWESTERN WASHINGTON
COUNTIES...

AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 3 MILES SOUTHWEST OF LAST CHANCE...OR ABOUT 31 MILES NORTH OF
LIMON...MOVING NORTHEAST AT 25 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WOODLIN SCHOOL...LINDON AND LAST CHANCE.

LAT...LON 3966 10395 3957 10377 3981 10319 4004 10341

$$
DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:40 PM MDT, 22 minutes earlier.

Area forecast discussion, May 11, 2:40 PM MDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
240 PM MDT WED MAY 11 2005

.SHORT TERM....MOST OF CONVECTION ORIENTED ALONG A NORTH-SOUTH
LINE FROM CENTRAL ADAMS COUNTY SOUTH INTO WESTERN ELBERT COUNTY.
LAPS SHOWING BEST CAPES ALONG THE PALMER DIVIDE INTO LINCOLN...
MAINLY LESS THAN 1000 J/KG.  STORMS HAVE BEEN BATTLING A
PREDOMINATELY STABLE AIRMASS...AND HAVING A HARD TIME GETTING
ORGANIZED.  STILL SOME CHANCE FOR A FEW SEVERE STORMS ACROSS EASTERN
ELBERT AND LINCOLN COUNTIES WHERE THE CAPES ARE AT A MAXIMUN.  ALSO
THIS AREA WAS NEARLY VOID OF THE LOW CLOUD DECK WHICH EARLIER
ENGULFED MOST OF NORTHEAST COLORADO. LATEST FORECAST SOUNDINGS SHOW
HELICITIES OVER 300M2/S2 THROUGH 00Z...THEN A DRAMATIC DROP OFF.
TORNADO WATCH BEING ISSUED FOR LINCOLN COUNTY AND POINTS SOUTH AND
EAST THROUGH 03Z.  FURTHER WEST AND NORTH...ACTIVITY MAINLY
STRATIFORM.  MORE CONVECTIVE STUFF ACROSS MOUNTAINS WHICH IS IN
CLOSER PROXIMITY TO UPPER LOW OVER NORTHERN UTAH.  ACTIVITY SHOULD
BE ON THE DECREASE DURING THE EVENING AS COMBINATION OF DRIER MID
LEVEL AIR AND QG DESCENT MOVES ACROSS.  WAS TEMPTED TO DROP ALL
MENTION OF PRECIPITATION OVERNIGHT...BUT THE PROXIMITY TO THE UPPER
LOW...WILL KEEP SOME LIGHT PRECIPITATION GOING. BOUNDARY LAYER WIND
AND HUMIDITY PROGS SUGGEST LOW CLOUDS WILL REDEVELOP ACROSS
NORTHEAST PLAINS. WILL MENTION SOME FOG AFTER MIDNIGHT.  ON THURSDAY
MODELS TAKE THE UPPER LOW INTO NORTHERN WYOMING...WITH WRAP AROUND
SOUTHWEST FLOW ACROSS AREA.  CROSS SECTIONS SHOW MID LEVEL MOISTURE
INCREASES AGAIN AFTER 18Z.  MID LEVEL LAPSE RATES OF 8 C/KM ALONG
WITH SOME WEAK QG ASCENT SHOULD BE ENOUGH TO GENERATE AFTERNOON
CONVECTION.  TEMPERATURE AND THICKNESS PROGS AS WELL AS GUIDANCE
SUGGEST HIGHS WILL BE IN THE MID 60S ACROSS PLAINS.  THIS MAY BE A
BIT OVERDONE DUE TO CLOUD COVER.  CURRENT TEMPERATURE GRIDS ARE
LOWER...WHICH LOOKS MORE REASONABLE.

.LONG TERM...H5 LOW WILL ACCELERATE INTO NORTH DAKOTA HEADING INTO
THURSDAY.  AN UPPER LVL TRAILING TROF WILL THEN BE DRAGGED THROUGH
THE AREA LATE THURSDAY NIGHT INTO FRIDAY MORNING.  DURING THIS TIME
PERIOD...A BRIEF WINDOW OF LIFT AND MID LVL MSTR WILL EXIST...SO WL
KEEP LOW POPS FOR SOME SHWRS GOING INTO FRIDAY MRNG.  AFTER THIS
PASSES...ATM WL GRADUALLY DRY OUT BY FRIDAY AFTERNOON.  THE
ATMOSPHERE WILL BECOME MUCH MORE STABLE THAN HAS BEEN THE CASE FOR A
WHILE ON THE PLAIN FRIDAY AFTERNOON...SO WL LOWER POPS TO ISOLD
EVERYWHERE.  ALL PCPN SHOULD QUICKLY END FRIDAY NIGHT.  TEMPERATURES
SHOULD BE A LTL WARMER THAN THURSDAY DUE TO MORE AFTN SUNSHINE.

LOOKING AHEAD TO THE WEEKEND AND BEYOND...WEATHER WILL BE MUCH MORE
TRANQUIL DURING THE EXTENDED PERIOD.  A DP UPR TROF WL FORM OVR THE
GULF OF ALASKA INTO THE PAC NW.  UPSTREAM ACRS OUR AREA...A LONG
WAVE RIDGE WL DVLP WHICH WILL LEAD TO DRY WEATHER WITH MUCH WARMER
TEMPERATURES.  PRVS OPERATIONAL GFS MEMBERS WERE POINTING TO A
SUBSTANTIAL HEATWAVE BY MIDWEEK NEXT WK WITH A SHARP RDG SITTING
SQUARELY OVR THE AREA.  MOST OF THE ENSEMBLE MEMBERS ARE NOW INDG
RDG TO BE A BIT WEAKER AND SUPPRESSED...BUT NEVERTHELESS...ABV
NORMAL TEMPS ARE EXPECTED WITH LTL CHC FOR PCPN.  WL KEEP MAX TEMPS
IN THE 80S FOR MONDAY THRU WED NEXT WEEK.

&&

.BOU...NONE.

&&

DL/046
Hazardous weather outlook, May 11, 11:02 AM MDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT WED MAY 11 2005

COZ030>051-121200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS THE NORTHEAST PLAINS...AND CONTINUE THROUGH EARLY THIS
EVENING. SHOWERS WILL DIMINISH LATER TONIGHT.

THERE REMAINS A THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER
THE PALMER DIVIDE...AND EXTENDING NORTHEAST INTO EASTERN PORTIONS OF
ARAPAHOE...ADAMS AND SOUTHERN WASHINGTON COUNTIES AFTER 2 PM.  LARGE
HAIL UP TO 2 INCHES IN DIAMETER ALONG WITH WIND GUSTS TO 60 MPH ARE
POSSIBLE WITH THESE STORMS.  IN ADDITION...FAVORABLE WIND SHEAR IN
THE ATMOSPHERE SUPPORTS THE POTENTIAL FOR TORNADOES.  FURTHER NORTH
AND WEST OVER THE URBAN CORRIDOR...COOLER TEMPERATURES AND CLOUDS
SHOULD KEEP THUNDERSTORMS UNDER SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM THIS AFTERNOON OVER
PORTIONS OF NORTHEAST COLORADO.

DL/046

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 6:26 PM MDTSevere Thunderstorm WarningBOUWeld49 min
May 10, 7:12 PM MDTSevere Thunderstorm WarningBOUWeld48 min
May 10, 9:09 PM MDTSevere Thunderstorm WarningBOUWeld37 min
May 11, 3:34 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln41 min
May 11, 3:46 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington29 min
May 11, 4:08 PM MDTSevere Thunderstorm WarningBOULogan25 min
May 11, 4:16 PM MDTSevere Thunderstorm WarningBOUWashington31 min
May 11, 4:39 PM MDTSevere Thunderstorm WarningBOULogan28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.